Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 243, NWS Dodge City, KS

August 22, 2005Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 22, 2005, 10:48 PM CDT for Kiowa County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2005, 10:48 PM CDT (03:48 UTC)
Expired
Aug 22, 2005, 11:39 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Kiowa County, KS

The radar

The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 11:01 PM CDTHAIL 14 W Greensburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 230348
SVRDDC
KSC097-230445-
/O.NEW.KDDC.SV.W.0243.050823T0348Z-050823T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIOWA COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1145 PM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR GREENSBURG...MOVING
  EAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENSBURG...
  HAVILAND...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3762 9945 3752 9947 3739 9924 3740 9902
      3765 9907

$$

FINCH
2 follow-up statements
000 
WWUS53 KDDC 230405
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 PM CDT MON AUG 22 2005

KSC097-230445-
/O.CON.KDDC.SV.W.0243.000000T0000Z-050823T0445Z/
KIOWA KS-
1105 PM CDT MON AUG 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR KIOWA COUNTY UNTIL
1145 PM CDT...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTHWEST OF GREENSBURG...AND MOVING SOUTHEAST AT 5
MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF KIOWA COUNTY...
  GREENSBURG...
  BELVIDERE...

AT 1101 PM LAW ENFORCEMENT OFFICIALS REPORTED QUARTER SIZE HAIL
4 MILES WEST OF GREENSBURG.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3762 9945 3752 9947 3739 9924 3740 9902
      3765 9907

$$

&

UMSCHEID
000 
WWUS53 KDDC 230439
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1139 PM CDT MON AUG 22 2005

KSC097-230449-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-050823T0445Z/
KIOWA KS-
1139 PM CDT MON AUG 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR KIOWA COUNTY HAS BEEN
CANCELLED...

AT 1138 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 3 MILES SOUTH OF GREENSBURG...
MOVING EAST AT 5 MPH..

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHWESTERN KANSAS.

LAT...LON 3762 9945 3752 9947 3739 9924 3740 9902
      3765 9907

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:04 PM CDT, 7 hours 44 minutes earlier.

Area forecast discussion, Aug 22, 3:04 PM CDT, 7 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT MON AUG 22 2005

.DISCUSSION...

DAYS 1-2...

THE UPPER LEVEL PATTERN IS VERY FAVORABLE FOR THUNDERSTORM ACTIVITY
ACROSS THE CENTRAL PLAINS. THE SOUTHERN BRANCH OF THE WESTERLIES
EXTEND ACROSS THE PLAINS WITH 250MB WINDS AROUND 50KTS ACROSS KANSAS.
A LARGE UPPER LEVEL TROUGH WAS PRESENT ACROSS EASTERN CANADA AND THE
LAKES. A WEAK SFC FRONT EXTENDED FROM WEST TX INTO THE DEEP SOUTH,
WITH A STRONGER FRONT ASSOCIATED WITH THE NORTHERN BRANCH ACROSS THE
NORTHERN PLAINS AND MIDWEST. THERE WAS PLENTY OF MOISTURE, WITH WEAK
UPSLOPE FLOW ENHANCING THE MOISTURE ACROSS THE CENTRAL HIGH PLAINS.
A HIGH LEVEL(500-300MB) COLD POOL WAS NOTED ACROSS THE WESTERN THIRD
OF THE CONUS. A STRONG UPPER TROUGH WILL APPROACH THE NORTHERN
ROCKIES BY TUESDAY. THIS WILL AID IN LEE TROUGHING ACROSS THE
PLAINS, BUT NOT COMPLETELY DESTROY THE LOW LEVEL BAROCLINIC ZONE.
NOCTURNAL STORM CLUSTERS WILL ALSO HELP IN THIS REGARD. IN A
NUTSHELL, THE HIGH LEVEL JET, UPPER COLD POOL OVER THE ROCKIES,
LOW-LEVEL BAROCLINIC ZONE AND ABUNDANT MOISTURE WILL ALL AID PRECIP
CHANCES. POPS WERE INCREASED A LITTLE TO THE 40-50% RANGE FOR
TONIGHT AND 30% FOR TUESDAY NIGHT DUE TO THE AFOREMENTIONED
PARAMETERS. NO CHANGES WERE MADE TO THE TEMPERATURE FORECASTS THOUGH
WEDNESDAY. OF COURSE, THE TIMING AND LONGEVITY OF THE INDIVIDUAL
STORM CLUSTERS WILL HAVE AN IMPACT ON TEMPS, AND THESE DETAILS ARE
DIFFICULT TO PINPOINT WELL IN ADVANCE.

DAYS 3-7...

THE GOING EXTENDED GRIDS LOOKED REASONABLE AND IN GOOD AGREEMENT
WITH THE LATEST MODELS OF THE ECMWF AND UKMET.  FOR THE LARGE PART,
HAVE DECIDED TO DISCOUNT THE GFS MODEL.  AS THE NORTHERN BRANCH OF
THE JET KEEPS UPPER SYSTEMS MIGRATING EAST ACROSS THE NORTHERN
PLAINS EVERY 3 DAYS OR SO, THIS WILL LEAVE SOUTHWEST KANSAS IN A
WARMING ZONE AT THE LOWER LAYERS.  THURSDAY AND FRIDAY SHOULD WARM
UP NICELY IN TO THE MID 90S, AND THIS AFTERNOON SURFACE HEATING MAY
BE ENOUGH TO BREAK THE MORNING CAPS.  SO, KEPT THUNDERSTORM CHANCES
GOING WITH 30 POPS NORTH AND 20S SOUTH AND WEST.  FRIDAY SHOULD BE A
DAY BETWEEN DISTURBANCES TO OUR NORTH, SO DROPPED POPS FOR FRIDAY.
ANOTHER STRONGER UPPER LOW PRESSURE SYSTEM CROSSES EAST TO OUR NORTH
NO SATURDAY, THIS ONE PERHAPS A BIT FARTHER NORTH IN CANADA.  THIS
WILL LEAVE A COLD FRONT TO BARREL DOWN INTO NORTHWESTERN KANSAS, BUT
NOT SURE IT WILL MAKE IT THROUGH DDCS CWA.  SO, JUST WENT WITH 20
POPS FOR NOW ON SATURDAY AND A BIT COOLER FOR MAX TEMPS.  A GRADUAL
WARM UP WILL BEGIN AGAIN ON SUNDAY, WITH THE WESTERN 2/3RDS MAKING
IT TO THE MID 90S AGAIN MONDAY.  THE ONLY POPS FOR MONDAY WILL BE IN
THE SOUTHEAST 6 OR 7 COUNTIES AS THE DEW POINTS WILL SUPPORT PLENTY
OF MOISTURE AVAILABLE FOR AFTERNOON CONVECTION.
DAYS 8-10...

THE OUTLOOK FOR MONDAY AUGUST 29TH THROUGH WEDNESDAY AUGUST 31ST
CALLS FOR NEAR NORMAL TEMPERATURES AND NEAR NORMAL RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  87  65  88 /  50  20  30  20
GCK  63  87  64  88 /  50  00  30  00
EHA  61  89  64  88 /  40  00  30  00
LBL  65  88  66  90 /  40  00  30  20
HYS  65  83  66  87 /  50  20  30  20
P28  67  84  67  88 /  50  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FINCH/BURKE
Hazardous weather outlook, Aug 22, 11:35 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CDT MON AUG 22 2005

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1135 AM CDT (1035 AM MDT) MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT.
A FEW OF THESE STORMS COULD BE SEVERE BETWEEN 3 PM AND MIDNIGHT,
ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO GARDEN
CITY TO WAKEENEY. LOCALLY HEAVY RAINS WILL ALSO OCCUR WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT,
ESPECIALLY ALONG AND NORTHWEST OF A LINE FROM SYRACUSE TO WAKEENEY.

FINCH

In the hours before

Special weather statement, Aug 22, 8:25 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT MON AUG 22 2005

KSZ043>046-061>066-074>081-084>090-230700-
BARBER-CLARK-COMANCHE-EDWARDS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-
825 PM CDT (725 PM MDT) MON AUG 22 2005

...SEVERE THUNDERSTORM WATCH NUMBER 740 IS IN EFFECT UNTIL
200 AM CDT FOR THE FOLLOWING KANSAS COUNTIES...

SCOTT...LANE...NESS...RUSH...HAMILTON...KEARNY...FINNEY...
HODGEMAN...PAWNEE...STANTON...GRANT...HASKELL...GRAY...FORD...
EDWARDS...STAFFORD...KIOWA...PRATT...MORTON...STEVENS...
SEWARD...MEADE...CLARK...COMANCHE...BARBER.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 65
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

01
Local storm report, Aug 22, 8:39 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
839 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             12 ESE BUTTERMILK       37.04N 99.14W
08/22/2005  1.00 INCH        COMANCHE           KS   TRAINED SPOTTER

&&

01
Local storm report, Aug 22, 8:54 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     HAIL             10 NE SCOTT CITY        38.58N 100.78W
08/22/2005  1.00 INCH        SCOTT              KS   TRAINED SPOTTER

&&

01
Local storm report, Aug 22, 9:12 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             11 ENE SCOTT CITY       38.54N 100.72W
08/22/2005  1.00 INCH        SCOTT              KS   PUBLIC

&&

01
Local storm report, Aug 22, 9:15 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     14 NNE COOLIDGE         38.23N 101.93W
08/22/2005  70 MPH           HAMILTON           KS   TRAINED SPOTTER

&&

01
Local storm report, Aug 22, 10:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             9 E BUTTERMILK          37.13N 99.19W
08/22/2005  0.75 INCH        COMANCHE           KS   TRAINED SPOTTER

&&

GRZYWACZ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:44 PM CDTSevere Thunderstorm WarningDDCComanche49 min
Aug 22, 8:22 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
Aug 22, 8:46 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Aug 22, 8:53 PM CDTSevere Thunderstorm WarningDDCLane, Scott67 min
Aug 22, 9:35 PM CDTSevere Thunderstorm WarningDDCKearny55 min
Aug 22, 9:38 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott67 min
Aug 22, 10:22 PM CDTSevere Thunderstorm WarningDDCFinney53 min
Aug 22, 10:44 PM CDTSevere Thunderstorm WarningDDCGray56 min
Aug 22, 11:12 PM CDTSevere Thunderstorm WarningDDCFinney29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.